8 Signs Your Loved One is Abusing Opiates

30. November 2015

Over the past 15 years, opiates have taken the world by storm. There has been a huge increase in prescription pill and heroin abuse, leading to record high numbers of opiate addicts. Millions of Americans who are struggling with some form of opiate addiction. There are various ways for opiate addiction to be identified, there are varying different stages severity but throughout the addiction there will some easy signs to keep an eye out for. Noticing it earlier on and intervening can help save a life

  1. Behavioral Changes

When someone is struggling with opiate addiction they seclude themselves from others who are not using. You will notice your loved one can become more upset and angry about smaller things. Opiate addicts will show signs similar to bipolar disorder, going from emotional highs and emotional lows very fast. They will often have frequent absences from work or school. Whether high or seeking out that high the attention span of someone struggling is often much shorter than someone who is not. They will often neglect any and all responsibilities, they will put their opiate addiction before everything else. .

  1. Pinned  (Small) Pupils

When someone is high on opiates one of the easiest signs of use is constricted pupils. A common term for this amongst addict is “pinned”. Your loved one’s pupils are small even when the room is dark. Drugs in the opioid family are mostly responsible for this, that includes but is not limited to; heroin, methadone, suboxone, morphine and Percocet. Their eyes may also become bloodshot and have heavy “bags” underneath them. The bags can also be a result of malnutrition caused by opiate addiction.

  1. Financial Issues

When someone is struggling with opiate addiction they will have financial issues. Have you noticed that things have gone missing from the house? That your wallet is lighter than usual? Is your loved one constantly asking for money? Then you should keep a close eye on your loved one, set up a “trap” where you leave a certain amount of money out overnight or when they visit. If it goes missing then there is a problem.

  1. Change in Speech

Opiate addiction can cause some users to have a slower speech with slurred words while others may start speaking faster. Topics may often change drastically and the overall quality of the conversation that is typically had will be much lower. You know your loved one best, you will notice a change in how they have been speaking if they are using opiates.

  1. Change in Sleeping Patterns

Drugs in the opiate family, like Oxycontin and heroin, will decrease the heart rate of the user. Opiate addicts will often “nod out” or fall asleep for a short amount of time throughout the day when they are high. s. As long as the addict has opiates they should be able to fall asleep at night.When the drugs wear off and the user isn’t seeking out more they will begin to go through withdrawals, sleeping through withdrawals is extremely difficult.

  1. Dramatic Physical Changes

Opiates can cause other physical changes in a person. Weight loss is most common. Opiates will often suppress one’s appetite When someone is addicted to opiates they will usually put drugs ahead of all other things, in front of food, family, friends and sleep.Along with weight loss you may see; lack of pigment in the skin, small cuts and bruises, open sores, small needle marks (look like small bug bites), poor oral and physical  hygiene and frequent bloody noses. Some of these are easier to spot than others.

  1. Noticing Withdrawal Symptoms

When someone struggling with opiate addiction is going through withdrawal they will get restless legs and joints and can experience muscle spasms. They will get diarrhea and nausea, so frequent bathroom visits are common. They will get cold sweats and shivers even if they are in a warm environment.

  1. Change in Body Language/Movement

Bumping into walls, dropping things, the person moving in and out of consciousness and the inability to keep one’s hand still are all signs of use. When high the user may get itchy skin and scratch it frequently, clammy hands and a sweaty forehead are also common. They will tend to move slower and do less physical activity.

Do You Believe a Loved One is Struggling with Opiate Addiction?

Many users will deny using and abusing drugs, so sometimes an intervention is a necessary part of their recovery process. Contact Intervention Services now at 1-877-478-4621 to start the process of getting help for you, your family and your loved one. You don’t need to wait for things to get worse. An intervention can stop the pain and chaos and help bring peace of mind to you and your family.